To the Editor.
—Stoudemire et al1 eloquently described the difficult clinical problem of managing chemotherapy-induced emesis. Our experience with lorazepam suggests it is satisfactory for use even in regimens using cisplatin and in patients who previously suffered from anticipatory nausea and vomiting.2Lorazepam is a benzodiazepine with sedative, anxiolytic, and amnesic properties. We give it as a 4-mg dose, intramuscularly, two hours before treatment, then as 1 to 2 mg sublingually, hourly as needed, for up to six hours to maintain mild to moderate sedation, as defined by Gralla et al3 (mild: patient lethargic but aroused by verbal stimuli and completely oriented when awakened; moderate: patient aroused only by physical stimuli and completely oriented when awakened). Prochlorperazine is usually given rectally in a 25-mg dose at the beginning of treatment and four hours later if necessary.Our regimen resulted in adequate amnesia for emesis in 94% of
Greenspoon J, Leuchter RS, Semrad N. Lorazepam for Chemotherapy-Induced Emesis. Arch Intern Med. 1984;144(12):2432–2433. doi:10.1001/archinte.1984.00350220168047
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: